Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 209, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 28, 2018, 9:36 PM MDT for Cheyenne County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2018, 9:36 PM MDT (03:36 UTC)
- Expired
- Jul 28, 2018, 10:00 PM MDT
- In force
- 24 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Cheyenne County, NE
The radar
The Cheyenne radar (KCYS), 174 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 2:34 PM MDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 3.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 863 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1825 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 331 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 6.4
The text
As transmitted.
521
WUUS55 KCYS 290336
SVRCYS
NEC033-290400-
/O.NEW.KCYS.SV.W.0209.180729T0336Z-180729T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
936 PM MDT SAT JUL 28 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
East central Cheyenne County in the Panhandle of Nebraska...
* Until 1000 PM MDT.
* At 936 PM MDT, a severe thunderstorm was located near Colton, or 7
miles northeast of Sidney, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lodgepole, Colton and Sunol.
This includes Interstate 80 in Nebraska between mile markers 68 and
77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 4104 10263 4118 10297 4127 10293 4125 10261
4105 10261
TIME...MOT...LOC 0336Z 283DEG 40KT 4120 10285
HAIL...1.00IN
WIND...60MPH
$$
Trudel1 follow-up statement
241
WWUS55 KCYS 290353
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
953 PM MDT SAT JUL 28 2018
NEC033-290403-
/O.EXP.KCYS.SV.W.0209.000000T0000Z-180729T0400Z/
Cheyenne NE-
953 PM MDT SAT JUL 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL CHEYENNE COUNTY
WILL EXPIRE AT 1000 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
is still possible with this thunderstorm.
LAT...LON 4104 10263 4118 10297 4127 10293 4125 10261
4105 10261
TIME...MOT...LOC 0353Z 283DEG 40KT 4116 10264
$$
TrudelWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:03 PM MDT, 6 hours 33 minutes earlier.
Area forecast discussion, Jul 28, 3:03 PM MDT, 6 hours 33 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 303 PM MDT Sat Jul 28 2018 .UPDATE... Issued at 257 PM MDT Sat Jul 28 2018 Updated forecast to include the Tornado Watch in effect for all of the western Nebraska panhandle in addition to most zones in southeast wyoming, but does not include Carbon county. Watch is good until 10 PM MDT. Updates have been sent. && .SHORT TERM...(This Afternoon - Sunday Night) Issued at 129 PM MDT Sat Jul 28 2018 The primary focus for this afternoon/evening will be the potential for an outbreak of severe thunderstorms across southeast Wyoming & the western Nebraska Panhandle. 1-minute visible satellite imagery indicates low-level stratus has largely cleared across the region, but skies remain mostly cloudy w/some mid-level convection already ongoing. Nonetheless, surface heating appears to be well under way with temperatures already in the mid/upper 70s across a large part of the area. This, in conjunction with widespread dew points of 55 to 65 F along/east of the Laramie Range & very steep mid-lvl lapse rates is contributing to 2500+ J/Kg CAPEs per the latest Mesoscale Analysis from SPC. Only weak capping remains, and initiation could occur between 2pm-3pm MDT w/storms likely to become quite numerous over the plains by 5pm. Any storms that develop today could be associated w/ a high threat for severe weather. Modest southeasterly low-level flow beneath 20 to 25 knot WSW flow at 700 mb is already contributing to effective SRH upwards of 200 m2/s2 which should be plenty favorable for low- level mesocyclones. Effective bulk shear of 50-60 kts and straight line hodographs will favor intense supercell structures along with an enhanced likelihood for splitting cells. The primary hazard may be very large and potentially destructive hail. However, low-level shear profiles could support tornadoes w/ discrete storms. Despite fairly modest southeasterly near-sfc flow, any right moving storms will be ingesting moist/high-helicity air. LCLs only around 1000ft could further support tornadogenesis. STP values already exceed 1- 2, and may increase further over the next few hours. The potential for an isolated strong tornado cannot be ruled out, especially for areas along/south of a Wheatland-Alliance line as storms track SSE into a considerably more favorable environment later today. Latest SPC SREF Ensembles illustrate this threat well w/ numerous intense updraft helicity tracks across the CWA. A risk for severe thunderstorms will exist on Sunday as well along and east of the Laramie Range, but the overall risk is unlikely to be as volatile as today. .LONG TERM...(Monday - Saturday) Issued at 129 PM MDT Sat Jul 28 2018 Upper-level ridging will take shape across the western CONUS after Sunday, giving way to a period of warmer and drier weather. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1147 AM MDT Sat Jul 28 2018 A few lingering pockets of MVFR ceilings continue across southeast Wyoming and the western Nebraska Panhandle this afternoon, but the general trend should be for low-level stratus to rapidly dissipate giving way to predominantly VFR conditions. Convective chances are the main aviation concern today. Scattered to numerous showers and thunderstorms are expected to develop by mid afternoon, especially along/east of the Laramie Range. Some storms will likely be severe with very large hail (surface & aloft), damaging winds, and also a possibility of a tornado or two. Thunderstorms should diminish mid to late evening. Low stratus and possible IFR/LIFR ceilings should return to KCYS/KSNY and possibly KBFF overnight lingering into Sun morning. && .FIRE WEATHER... Issued at 426 AM MDT Sat Jul 28 2018 This remainder of the weekend will be wet with more scattered afternoon and evening thunderstorms especially along and east of the Laramie Range. This precipitation will limit any fire weather concerns. Fire weather Zones 303 and 304 will be the exception with lower humidities around 15 to 20 percent and wind speeds around 10 to 15 mph both today and Sunday. Drier weather is expected next week which allow for the fuels to dry out with afternoon humidities dropping to 15 to 30 percent by the middle of next week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...TJT SHORT TERM...CLH LONG TERM...CLH AVIATION...CLH FIRE WEATHER...REC
Hazardous weather outlook, Jul 28, 2:50 PM MDT, 6 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 250 PM MDT Sat Jul 28 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-115>119- 291845- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 250 PM MDT Sat Jul 28 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Tornado Watch is in effect until late this evening. Numerous afternoon and evening severe thunderstorms will be possible again. The main threats with these storms will be hail up to baseball size, damaging winds, and a few tornadoes as well. The thunderstorms should move out of the area by midnight. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Another round of severe weather is expected Sunday afternoon and evening. These storms will also be capable of producing large hail and damaging winds. .Spotter information statement... Skywarn spotter activation is expected this afternoon and evening WYZ104-105-109>114-291845- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range- 250 PM MDT Sat Jul 28 2018 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A few strong to severe thunderstorms will develop mainly along and east of the Laramie range this afternoon and evening. The main threats with these storms will be large hail up to quarter size and damaging winds. These thunderstorms should move out of the area by sunset. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY More scattered strong to severe thunderstorms will develop mainly along and east of Laramie range Sunday afternoon and evening. The main threats with these storms will be large hail up to quarter size, damaging winds and brief heavy rainfall. These thunderstorms should move out of the area by sunset. .Spotter information statement... Skywarn spotter activation is expected this afternoon and this evening.
In the hours before
Local storm report, Jul 28, 8:12 PM MDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
812 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TORNADO 12 NE CHUGWATER 41.88N 104.66W
07/28/2018 GOSHEN WY TRAINED SPOTTER
MOVEMENT WAS TO THE SOUTHEAST
0353 PM TORNADO 5 SW DOUGLAS 42.70N 105.46W
07/28/2018 CONVERSE WY TRAINED SPOTTER
MOVING SOUTHEAST
0355 PM TORNADO 3 S DOUGLAS 42.71N 105.39W
07/28/2018 CONVERSE WY STORM CHASER
MOVING SOUTHEAST
0356 PM TORNADO 8 WNW DOUGLAS 42.80N 105.54W
07/28/2018 CONVERSE WY TRAINED SPOTTER
MOVING TO THE SOUTHEAST
0359 PM TORNADO 12 W DOUGLAS 42.76N 105.63W
07/28/2018 CONVERSE WY TRAINED SPOTTER
AYERS NATURAL BRIDGE.
0425 PM TORNADO 15 W GLENDO 42.50N 105.32W
07/28/2018 CONVERSE WY TRAINED SPOTTER
0430 PM HAIL LUSK 42.76N 104.45W
07/28/2018 E0.50 INCH NIOBRARA WY LAW ENFORCEMENT
0439 PM TORNADO 23 SW GLENDO 42.27N 105.34W
07/28/2018 ALBANY WY LAW ENFORCEMENT
MOVING SOUTHEAST
0452 PM TSTM WND GST ESTERBROOK 42.41N 105.36W
07/28/2018 M62.00 MPH CONVERSE WY MESONET
ESTERBROOK RAWS SITE.
0522 PM HAIL 4 N WHEATLAND 42.11N 104.96W
07/28/2018 E0.50 INCH PLATTE WY CO-OP OBSERVER
0530 PM HAIL KIMBALL 41.23N 103.66W
07/28/2018 E0.50 INCH KIMBALL NE TRAINED SPOTTER
0542 PM HAIL KIMBALL 41.23N 103.66W
07/28/2018 E2.75 INCH KIMBALL NE LAW ENFORCEMENT
REPORTED AT THE LANDFILL
0600 PM FLASH FLOOD KIMBALL 41.23N 103.66W
07/28/2018 KIMBALL NE LAW ENFORCEMENT
STREETS FLOODED IN KIMBALL FROM HEAVY RAIN.
&&
GCLAYCOMLocal storm report, Jul 28, 8:21 PM MDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
821 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 2 NW GUERNSEY 42.29N 104.77W
07/28/2018 E0.50 INCH PLATTE WY TRAINED SPOTTER
&&
BCHAPMANSpecial weather statement, Jul 28, 8:30 PM MDT, 1 hour 6 minutes before
Special Weather Statement National Weather Service Cheyenne WY 830 PM MDT SAT JUL 28 2018 WYZ107-108-290315- East Platte County WY-Goshen County WY- 830 PM MDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND EAST CENTRAL PLATTE COUNTIES UNTIL 915 PM MDT... At 830 PM MDT, Doppler radar was tracking a strong thunderstorm over Guernsey, or 17 miles northeast of Wheatland, moving southeast at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Guernsey, Fort Laramie, Fort Laramie National Historic Site, Grayrocks Reservoir, Guernsey Campground, Slater and Hartville. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && A Tornado Watch remains in effect until 1000 PM MDT for southeastern Wyoming. LAT...LON 4227 10491 4237 10471 4203 10425 4185 10474 TIME...MOT...LOC 0230Z 325DEG 19KT 4226 10476 Hammer
Special weather statement, Jul 28, 8:39 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
839 PM MDT SAT JUL 28 2018
NEZ054-055-290315-
Kimball NE-Cheyenne NE-
839 PM MDT SAT JUL 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHEYENNE AND EAST
CENTRAL KIMBALL COUNTIES UNTIL 915 PM MDT...
At 839 PM MDT, Doppler radar was tracking a strong thunderstorm near
Potter, or 14 miles east of Kimball, moving southeast at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Sidney, Potter, Dix, Brownson, Sidney Airport and Lorenzo.
This includes Interstate 80 in Nebraska between mile markers 29 and
62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle
of Nebraska.
LAT...LON 4116 10356 4134 10344 4117 10287 4100 10299
4100 10320
TIME...MOT...LOC 0239Z 298DEG 33KT 4123 10338
TrudelSpecial weather statement, Jul 28, 8:55 PM MDT, 41 minutes before
Special Weather Statement National Weather Service Cheyenne WY 855 PM MDT SAT JUL 28 2018 NEZ020-054-290330- Kimball NE-Banner NE- 855 PM MDT SAT JUL 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIMBALL AND SOUTH CENTRAL BANNER COUNTIES UNTIL 930 PM MDT... At 855 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles east of Albin, or 16 miles northwest of Kimball, moving southeast at 35 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Kimball and Kimball Airport. This includes Interstate 80 in Nebraska between mile markers 16 and 28. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Tornado Watch remains in effect until 1000 PM MDT for the Panhandle of Nebraska. LAT...LON 4136 10399 4146 10392 4138 10342 4108 10361 TIME...MOT...LOC 0255Z 296DEG 36KT 4139 10389 Trudel
Special weather statement, Jul 28, 9:19 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
919 PM MDT SAT JUL 28 2018
NEZ055-290400-
Cheyenne NE-
919 PM MDT SAT JUL 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHEYENNE COUNTY
UNTIL 1000 PM MDT...
At 918 PM MDT, Doppler radar was tracking a strong thunderstorm near
Brownson, or 8 miles northwest of Sidney, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Northern Sidney, Lodgepole, Colton and Sunol.
This includes Interstate 80 in Nebraska between mile markers 66 and
77.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4105 10263 4121 10317 4131 10313 4130 10261
4114 10260
TIME...MOT...LOC 0318Z 282DEG 23KT 4124 10305
TrudelThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:01 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Kimball | 29 min |
| Jul 28, 6:08 PM MDT | Special Weather Statement | CYS | Box Butte | 52 min |
| Jul 28, 6:23 PM MDT | Special Weather Statement | CYS | Box Butte | 52 min |
| Jul 28, 6:41 PM MDT | Special Weather Statement | CYS | Morrill | 49 min |
| Jul 28, 6:55 PM MDT | Special Weather Statement | CYS | Kimball | 50 min |
| Jul 28, 7:05 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Kimball | 40 min |
| Jul 28, 7:35 PM MDT | Special Weather Statement | CYS | Banner | 25 min |
| Jul 28, 7:49 PM MDT | Special Weather Statement | CYS | Kimball | 26 min |
| Jul 28, 8:39 PM MDT | Special Weather Statement | CYS | Cheyenne | 36 min |
| Jul 28, 8:55 PM MDT | Special Weather Statement | CYS | Kimball | 35 min |
| Jul 28, 9:19 PM MDT | Special Weather Statement | CYS | Cheyenne | 41 min |
| Jul 29, 2:16 AM MDT | Special Weather Statement | CYS | Kimball | 44 min |
| Jul 29, 1:43 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 47 min |
| Jul 29, 1:50 PM MDT | Special Weather Statement | CYS | Morrill | 40 min |
| Jul 29, 1:57 PM MDT | Tornado Warning | CYS | Kimball | 33 min |
| Jul 29, 2:13 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Morrill, Scotts Bluff | 32 min |
| Jul 29, 2:26 PM MDT | Tornado Warning | CYS | Kimball | 34 min |
| Jul 29, 2:52 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 38 min |
| Jul 29, 2:54 PM MDT | Tornado Warning | CYS | Kimball | 36 min |
| Jul 29, 4:10 PM MDT | Special Weather Statement | CYS | Sioux | 50 min |
| Jul 29, 4:56 PM MDT | Severe Thunderstorm Warning | CYS | Sioux | 34 min |
| Jul 29, 5:25 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 50 min |
| Jul 29, 5:40 PM MDT | Special Weather Statement | CYS | Kimball | 50 min |
| Jul 29, 5:56 PM MDT | Special Weather Statement | CYS | Kimball | 49 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.